Cold/Wind Chill, Northern Litchfield
- When
- January 20, 7:00 PM EST to January 21, 10:00 AM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
In the wake of a strong cold front, Arctic air invaded the area. This combined with increased winds resulted in below zero wind chills across northwestern Connecticut January 20-21.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
In the wake of a strong cold front, Arctic air invaded the area. This combined with increased winds resulted in below zero wind chills across northwestern Connecticut January 20-21. Wind chills got as low as -10F to -15F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 20, 6:33 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
633 PM EST Thu Jan 20 2022
.SYNOPSIS...
A frigid air mass will be over the region the next few
days. Combination of cold temperatures and breezy conditions will
lead to dangerously cold temperatures tonight through Friday
morning. Friday will be mainly clear but cold, with bitterly cold
temperatures again Friday night. Temperatures moderate somewhat by
the second half of the weekend into early next week, but will still
remain below average for late January. Chances for appreciable
precipitation remain low through at least the weekend.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Wind Chill Advisory will be in effect between 7pm this
evening until 10am Friday...
As of 630 PM EST...Frigid air mass continues to engulf the
region early this evening. Strong cold advection continues in
the wake of the cold front from this morning. A positively
tilted upper level trough remain over southeast Canada, the
Great Lakes Region and Midwest into the Northeast. A broad 1040
hPa continues to build in from the Upper Midwest and Great Lakes
Region. The northwest winds of 5-15 mph combined with the cold
temps will yield wind chills temps of zero to 30 below across
the region. Temps already fallen below zero in the southern
Adirondacks with -4F at Old Forge and zero at Raquette Lake. We
tried to account for these sharper temp trends with this
update.
Previous near term...
Arctic airmass continues to infiltrate the
region this afternoon and tonight. Temperatures at this time
remain in the low 30s in portions of the Mid Hudson Valley, but
only in the single digits across the Adirondacks per latest NYS
mesonet obs. With a 1040 mb surface anticyclone located over the
Midwest, there is a decent pressure gradient across our region,
which is leading to breezy conditions with some gusts of 25-30
mph.
With strong cold advection into the region, temperatures will
continue to fall through the evening and into tonight. The
surface high slides eastward tonight, but remains to our west.
Therefore, anomalously cold temperatures tonight will be
advectively driven rather than radiatively driven for our area.
Continued breezy conditions will likely keep the boundary layer
mixed and prevent most areas from decoupling tonight. However,
with an arctic airmass in place, low temperatures are still
expected to drop into the -10s in the Adirondacks, with most
other areas outside of the Mid Hudson Valley dropping into the
negative single digits. Combination of breezy conditions and
cold temperatures will lead to dangerously cold wind chills
tonight. Areas outside of the Hudson Valley are expected to meet
wind chill advisory criteria (temperatures below -15 to -20).
Some of the higher elevations of the Adirondacks and southern
Greens may see borderline wind chill warning criteria (-30F),
but opted against any wind chill warnings as current thinking
is that these <-30F readings will be isolated, so zone-average
wind chill warning criteria will not be met.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Wind Chill Advisory will be in effect until 10am Friday...
Friday...the surface high will continue sliding eastward, and
will eventually be located over upstate NY by tomorrow evening.
With the high building overhead, the pressure gradient
gradually weakens through the day tomorrow, so winds are
expected to become lighter through the day tomorrow. However it
will remain cold, as we will be under troughing aloft and the
core of the arctic air will be overhead. Despite mostly clear
skies, low sun angle and decreasing winds will keep daytime
mixing rather shallow, which will also help keep daytime highs
on the cold side. Currently expecting daytime highs in the
single digits for the high terrain and 10s elsewhere.
Friday night...high pressure will be located overhead through
the night with a shortwave ridge building in aloft. This will
help promote subsidence and clear skies. Winds will become calm,
especially after midnight. With most areas having at least a
couple inches of snow on the ground, conditions will be nearly
ideal for radiational cooling. Ended up well below NBM and MOS
guidance with overnight lows Friday, especially across the
Adirondacks. With an area of low pressure passing out to sea
well to our south and east, this may enhance the pressure
gradient enough across southeastern zones to lead to some light
winds overnight, so did not go quite as far below guidance for
the Mid Hudson Valley and Litchfield County compared to rest of
the region. This may end up as one of the coldest nights of the
winter, with lows approaching the -20s in the Adirondacks and
most of the rest of the region below 0. Despite the cold
temperatures, wind chills will will not be all that much colder
than actual temperatures due to the light winds. Winds have to
be at least 5 mph for wind chill headlines to be issued, and
this criteria is not expected to be met tomorrow night, so did
not consider any wind chill headlines at this time despite
dangerously cold temperatures.
Saturday will be another below normal but mainly dry with high
pressure in control. The day will start off mainly clear, but
the surface high slides to the east by Saturday evening. This
will result in weak return flow/weak warm advection by Saturday
afternoon. Even still, daytime highs will be mainly in the 10s
to low 20s, which is 10-15 degrees below normal.
Saturday night, upper-level troughing to our north and west will
drive a clipper system through Ontario and Quebec. This system
will have very limited moisture and the best upper forcing will
be displaced well to the northwest, so outside of a few snow
showers across far northern Herkimer County, most of the region
stays dry. However, with weak warm advection, some additional
cloud cover will be possible, and the pressure gradient tightens
again, which will prevent winds from becoming calm. Therefore,
lows will be much warmer, mainly in the single digits to low
10s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
At the start of the long term period, upper level trough will be
moving across the area for Sunday into Monday. With limited
moisture in place, any snow showers will be due to lake effect and
upslope, so will limit POPs for just the Mohawk Valley, Adirondacks
and southern VT. Best chance looks to be for Sun aftn/eve, as
lowering inversion heights by Monday thanks to nearby high pressure
should allow for the lake effect to end. Temps look chilly thanks to
the cool temps aloft. Daytime highs on Sun/Mon will mainly be in
the 20s, with single digits and teens at night.
Another storm system will move across the region for Tuesday. While
there will be more moisture available than the last system, models
are still unclear on the exact track. Most models do show pieces
approaching from both the northern and southern streams, but they
don't appear to phase and will stay separate, so most of the forcing
across our area will be thanks to the northern stream system. With
temps aloft and at the surface below zero, any precip should be in
the form of snow. Depending on the exact track, a light
accumulation is possible across the area.
Behind this system, cold weather is expected across the area through
the rest of the week. There could be some lake effect snow showers
across northern and western areas, with temps remaining below
normal. Highs will remain in the teens and 20s, with overnight lows
below zero again by both Wed and Thursday nights.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Through 00z Saturday....VFR conditions will prevail through the 00z
TAF cycle. A 1040 mb Arctic high building into the region from the
west will result in dry, tranquil, and cold conditions with just a
few high level clouds overhead through the TAF period.
Winds will be out of the north at 5-10 kts through Friday evening.
Outlook...
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: Moderate Operational Impact. Likely SN.
&&
.HYDROLOGY...
Dry weather continues through at least the end of the weekend
and possibly into next week. Temperatures well below normal will
allow river and lake ice to likely thicken and strengthen over
the next several days.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Advisory until 10 AM EST Friday for CTZ001.
NY...Wind Chill Advisory until 10 AM EST Friday for NYZ032-033-
038>043-047-048-051-054-058-061-063-066-082>084.
MA...Wind Chill Advisory until 10 AM EST Friday for MAZ001-025.
VT...Wind Chill Advisory until 10 AM EST Friday for VTZ013-014.
&&
SYNOPSIS...Main/Wasula
NEAR TERM...Main/Wasula
SHORT TERM...Main
LONG TERM...Frugis
AVIATION...Evbuoma
HYDROLOGY...Main/SpecialeHazardous Weather Outlook National Weather Service Albany NY 404 PM EST Thu Jan 20 2022 CTZ001-MAZ001-025-NYZ032-033-038>043-047-048-051-054-058-061-063-066- 082>084-VTZ013-014-211200- Northern Litchfield-Northern Berkshire-Southern Berkshire- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Western Albany-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham- 404 PM EST Thu Jan 20 2022 ...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST FRIDAY... This Hazardous Weather Outlook is for the northern Litchfield Hills in northwestern Connecticut, western Massachusetts, portions of southern Vermont, the southern Adirondacks, Upper Hudson Valley, the Mohawk Valley, the Taconics, and the northern and eastern Catskills. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Advisory. Dangerous wind chill values are possible Friday night into early Saturday morning, especially across the higher elevations of the Adirondacks, southern Greens and eastern Catskills. A Wind Chill Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ013-NYZ049-050-052-053-059-060-064-065-VTZ015-211200- Southern Litchfield-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess-Eastern Windham- 404 PM EST Thu Jan 20 2022 This Hazardous Weather Outlook is for southern Litchfield Hills in northwestern Connecticut, the Capital District and the mid-Hudson Valley in eastern New York and the Connecticut River Valley in southern Vermont. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001175.